Alert archive / Montana / Special Weather Statements in 2016
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 7, 2016, 10:18 PM MDT for Toole County, Montana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2016, 10:18 PM MDT (04:18 UTC)
- Expired
- Aug 7, 2016, 10:45 PM MDT
- In force
- 27 min
- Issued by
- NWS Great Falls, MT
County Toole County, MT
The radar
The Great Falls radar (KTFX), 159 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 4.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1738 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
838 WWUS85 KTFX 080418 SPSTFX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1018 PM MDT SUN AUG 7 2016 MTZ044-080445- TOOLE MT- 1018 PM MDT SUN AUG 7 2016 ...SPECIAL WEATHER STATEMENT... AT 1017 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER SUNBURST...OR 23 MILES NORTH OF SHELBY...MOVING NORTHEAST AT 30 MPH. HEAVY RAIN... SMALL HAIL... AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SUNBURST. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4874 11180 4883 11203 4900 11191 4900 11150 TIME...MOT...LOC 0417Z 211DEG 28KT 4885 11186 $$ COULSTON
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 7, 9:07 PM MDT, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 7, 9:07 PM MDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 907 PM MDT SUN AUG 7 2016 .UPDATE... Only updates this evening were to reflect the weakening of the thunderstorms across the area and the general movement northeast out of the area overnight. The storms have moved out of Southwest Montana and will continue to move northeast out of North Central Montana. The primary areas for continued thunderstorms will be along the northern east slopes of the Rockies (including the Cut Bank area) and from the Little Belt Mountains northeast into Blaine County (including the Stanford, Lewistown, and Havre areas). The main threats from these storms will be gusty winds, heavy rain, and frequent lightning through midnight, but small hail is also possible. Storms will generally decrease through midnight, leaving a few thunderstorms in Hill and Blaine Counties through around 3 am. The rest of the forecast (temperatures, winds, sky cover, etc.) appears to be on track. Coulston && .AVIATION... Updated 2350z. Southwest flow aloft continues overnight and through the day on Monday. Disturbance currently over central Montana will continue to generate scattered to numerous showers and thunderstorms through late evening with light rain showers lingering after midnight. Monday morning will start off mostly sunny with isolated/scattered thunderstorms developing over southwest Montana after 20Z. VFR conditions will prevail except for local IFR visibility in heavy rain associated with storms. mpj && .PREV DISCUSSION... /ISSUED 550 PM MDT SUN AUG 7 2016/ Tonight through Tuesday...An unstable southwesterly flow aloft will reside over the region tonight through Monday. A strong upper level disturbance will push northeastward through the region this evening. Numerous thunderstorms will accompany this disturbance with isolated severe storms. The main threat from any severe storm will be strong wind gusts...but an isolated large hail report is also possible. The bulk of the stronger storms will diminish by 9 PM. Another round of thunderstorms will affect portions of the region on Mon afternoon/evening. This disturbance will not be as strong as the one day...but an isolated severe thunderstorm can not be ruled out for tomorrow. On Tuesday an upper level disturbance will move towards the Glacier Park region...bringing another chance for widespread thunderstorms across the region...with North Central MT likely being the most affected area. Afternoon temperatures for Mon/Tue will not be as hot as they have been...but still generally average between the mid 70s and mid 80s. Brusda TUESDAY NIGHT THROUGH SUNDAY...Medium range forecast models continue to be in good agreement with the solution during this period, and they are even a bit faster with the exit of the upper level low pressure trough. The trough is now forecast to move northeast from the Idaho Panhandle Tuesday evening to southwest Saskatchewan by early Wednesday evening, which is about 12 hours sooner than last night's model runs. As a result, the greatest chance for continuing showers and thunderstorms remains during Tuesday evening, with a fairly rapidly decreasing chance after that. The northwest flow in the wake of the trough will keep a slight chance of showers and thunderstorms over the forecast area mainly through Wednesday night. As a high pressure ridge builds into the western United States through Saturday, the only chance for an isolated afternoon/evening shower or thunderstorm will remain over the mountains. However, another large upper level trough will dig off the Pacific coast into Sunday. The resulting southwest flow aloft may bring isolated showers and thunderstorms to the forecast area, but there is a chance that the ridge will remain in place, which would keep the area dry. Regardless, the exit of the trough and the introduction of the upper ridge will help warm temperatures from 5 to 10 degrees below normal on Wednesday to a few degrees above normal by Sunday. Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 50 82 50 80 / 40 20 20 60 CTB 51 79 48 75 / 80 10 30 60 HLN 51 82 52 80 / 30 40 30 40 BZN 47 84 46 85 / 30 20 10 20 WEY 38 74 40 74 / 20 10 10 10 DLN 45 81 45 80 / 10 20 10 20 HVR 59 82 53 82 / 60 10 30 60 LWT 54 80 53 81 / 70 20 30 40 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Local storm report, Aug 7, 7:54 PM MDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
754 PM MDT SUN AUG 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 16 ENE SUNBURST 48.99N 111.60W
08/07/2016 E1.25 INCH TOOLE MT PUBLIC
NICKEL TO HALF DOLLAR SIZE HAIL FALLING.
&&
CORRECTED EVENT...REMARKS
BRUSDALocal storm report, Aug 7, 8:59 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
859 PM MDT SUN AUG 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 8 NW WHITLASH 48.98N 111.40W
08/07/2016 M1.00 INCH TOOLE MT TRAINED SPOTTER
STORM SPOTTER REPORTS QUARTER SIZED HAIL
0850 PM TSTM WND GST 8 NW WHITLASH 48.98N 111.40W
08/07/2016 E50 MPH TOOLE MT TRAINED SPOTTER
STORM SPOTTER REPORTS QUARTER SIZED HAIL
&&
MPJSpecial weather statement, Aug 7, 9:25 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
925 PM MDT SUN AUG 7 2016
MTZ044-080415-
TOOLE MT-
925 PM MDT SUN AUG 7 2016
...SPECIAL WEATHER STATEMENT...
AT 924 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF SHELBY...MOVING NORTHEAST AT 30 MPH.
HEAVY RAIN... SMALL HAIL... AND WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SHELBY...SUNBURST...KEVIN...ETHRIDGE...FERDIG AND OILMONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4880 11134 4840 11199 4841 11200 4844 11199
4844 11206 4851 11219 4863 11219 4900 11186
4900 11172
TIME...MOT...LOC 0324Z 219DEG 27KT 4859 11200
COULSTONLocal storm report, Aug 7, 9:47 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
947 PM MDT SUN AUG 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 4 WNW SUNBURST 48.90N 111.99W
08/07/2016 M1.00 INCH TOOLE MT TRAINED SPOTTER
QUARTER SIZED HAIL REPORTED JUST WEST OF SUNBURST. TIME
ESTIMATED BASED ON RADAR.
&&
COULSTONSpecial weather statement, Aug 7, 10:13 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1013 PM MDT SUN AUG 7 2016
MTZ050-051-080500-
FERGUS MT-JUDITH BASIN MT-
1013 PM MDT SUN AUG 7 2016
...SPECIAL WEATHER STATEMENT...
AT 1013 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR WINIFRED TO 17 MILES SOUTH OF MOORE.
MOVEMENT WAS NORTHEAST AT 60 MPH.
HEAVY RAIN AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
LEWISTOWN...WINIFRED...MOORE...ROY...FERGUS...CHRISTINA...SUFFOLK...
GILTEDGE...HEATH...GARNEILL...GLENGARRY...FORESTGROVE AND HILGER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4718 10894 4675 10922 4675 10938 4670 10939
4669 10945 4670 10982 4672 10986 4749 10951
4778 10915 4781 10898 4775 10892 4774 10895
4773 10894 4773 10888 4768 10878
TIME...MOT...LOC 0413Z 218DEG 51KT 4748 10936 4672 10960
COULSTONSpecial weather statement, Aug 7, 10:18 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1018 PM MDT SUN AUG 7 2016 MTZ044-080445- TOOLE MT- 1018 PM MDT SUN AUG 7 2016 ...SPECIAL WEATHER STATEMENT... AT 1017 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER SUNBURST...OR 23 MILES NORTH OF SHELBY...MOVING NORTHEAST AT 30 MPH. HEAVY RAIN... SMALL HAIL... AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SUNBURST. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4874 11180 4883 11203 4900 11191 4900 11150 TIME...MOT...LOC 0417Z 211DEG 28KT 4885 11186 COULSTON
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:25 PM MDT | Special Weather Statement | TFX | Broadwater | 50 min |
| Aug 7, 6:47 PM MDT | Special Weather Statement | TFX | Toole | 43 min |
| Aug 7, 7:15 PM MDT | Severe Thunderstorm Warning | TFX | Toole | 75 min |
| Aug 7, 7:44 PM MDT | Severe Thunderstorm Warning | TFX | Toole | 31 min |
| Aug 7, 8:42 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Toole | 18 min |
| Aug 7, 9:25 PM MDT | Special Weather Statement | TFX | Toole | 50 min |
| Aug 7, 10:13 PM MDT | Special Weather Statement | TFX | Fergus | 47 min |
| Aug 7, 10:20 PM MDT | Special Weather Statement | TFX | Toole | 25 min |
| Aug 7, 11:14 PM MDT | Special Weather Statement | TFX | Fergus | 46 min |
| Aug 8, 5:47 PM MDT | Severe Thunderstorm Warning | TFX | Jefferson, Lewis and Clark | 28 min |
Nearby
Special Weather Statements in Montana, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.